A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.
I only noticed the blood pressure drop when he went to the .5mg 2x a day.He was only on that for 2 days.He is now only on it 1x a day. Also he is on the lowest dose of this med.It's a 1mg tablet cut in half.How can I wean him for that?
Also I think when she said all the meds are the same maybe it would be the same out come. I am not sure. Also how can Concerta and Focalin be the same?She said they where when I wanted to switch. He has never done very well on Concerta and she didn't seem to listen. Its very expensive to see her 125 a session and she is out of network. I don't think she is doing any better then his ped did. At least with him its only 25 a visit.I have never had good luck with psychiatrist. Thanks Dawn
There is a long documented history backing the use of Tenex and Clonidine for some ADD behaviors, treatment of autisn, agression and tics. The problem here is not the medication, but the fact that 1)you don't trust your Pdoc, and 2)she did NOT educate you to the point of understanding her reasons for using this medication. You need to find someone who makes you fully comfortable, who you trust, and who gets results. Not every frog you kiss, will turn into a prince. Find another Pdoc.
And finally, we have Dr Chandler, whose discussion of the rational and use of Clonidine, I have included. Tenex falls in the Clonidine category...http://jamesdauntchandler.tripod.com/ADHD/adhd_part_2.htmClonidine (Catapress, Dixarit)This drug was originally developed for treating blood pressure in children and it is very safe. It turns out to be useful for a lot of things. Indications for Clonidine are; tics, severe ADHD, severe aggression, sleep disturbances in ADHD, detoxifying Heroin addicts, menopausal flushing, and sometimes autism. The good thing about this is that it never aggravates tics, and works in very aggressive kids who never sleep. A recent study showed that when added to a stimulant, children with ADHD and ODD or CD had a noticeable improvement in their ODD and CD symptoms, but not their ADHD symptoms with few side effects. (35) It is safe for pre-schoolers and comes in a pill called dixarit that is sweet tasting and looks exactly like smarties. As a result, kids will easily take it. It also comes in a larger size. It is a good choice when tics are present, in autism, preschoolers, and very aggressive kids with ADHD and severe insomnia.
And the bad side of Clonidine?
About one out of every 10 to 20 people who take this will get depressed. It comes on within about 3-4 days and after the drug is stopped, it can take 3-4 days to clear. However, if you are not watching for this, you might think the child is depressed for another reason, and never stop the drug, thus leaving the child depressed. With careful monitoring, that never happens. You have to check a person's blood pressure when you are starting this. It will make some children sedated, but usually by cutting back the dose you can avoid this. As it can affect the heart, I check an ECG before using it and after the child has been on it.
I gave my son both tenex(for tics he dev with Adderall) and it did work and Clonidine for sleep - I truly remember that each one had to be tweaked to find the right dose
You need to start slow and add - then subtract by 1/2 if it is too much
And yes = you need to wean - I don't if it was you or someone else - but if you are down to 1/2 pill and want to wean - skip every other day and then every 2 days etc
I've done this so many times
and dump your doc
Thanks she didn't put him on it for tics but to control his adhd.Even on Concerta he still has trouble sitting still and all his teachers notticed that as well.
Thanks for posting more info on Tennex.What I had read it is also prescribed for adhd with a stimulant.Also he did seemed depressed today.and has said lately that he feels weird.Today at dinner he had a very sad face leaving the table and said he felt left out when he didn't think he had his drink with dinner. He did but an
Have you tried adjusting the Concerta dose? Sometimes a change in dose is all you need. A kid who cannot sit still while taking 18 mgs, can sometimes do beautifly on 27 or 36.
I would ask about tweaking the Concerta dose, until you find the right med/dose combination. He might need a different med entirely.
I agree with the other posters that if you don't feel comfortable with your pdoc, switch! You should always feel you are getting a straight answer, and no question should go unanswered. With that said, I also wanted to add that my son is on Concerta and has done wonderful, but we have had to adjust his dosage occasionally too. In 1st grade, he did great on 27 mg, but now in 2nd, he needed a boost to 36 mg, and it made all the difference in the world.
Hi, he had been on Concerta before and after being on it awhile I remembered it just doesn't work as well for him.I told her she wouldn't listen kind of this is the way I always do it type thing. He started off on 18 mgs in May. Then he went to 27 mgs in Oct. We didn't see any improvement at home or at school. That is when he went on Tenex
Concerta and Focalin ARE the same--or, rather, they are both ritalin meds. Concerta's a special formulation for time-release over 3 doses, and Focalin is the active-isomer only of ritalin (so, take half the medicine to get the same amount of effect; it also comes extended release). The ritalin family is fairly large. But you've also got Adderall/Vyvanse, Stratera...and of course those 3rd string ones that I can never remember the names of.
And, if you think your psych isn't listening to you, I'd consider changing psychs. We, as parents, have the right to good information from our health care providers!